Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 302, NWS Dodge City, KS

July 30, 2001Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2001, 6:51 PM CDT for Lane County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 6:51 PM CDT (23:51 UTC)
Expired
Jul 30, 2001, 7:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lane County, KS

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:00 PM CDTThunderstorm Wind 52 EUtica, KSTwo inch tree branches broken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 302353
SVRDDC

KSC101-135-195-310030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANE COUNTY IN WEST CENTRAL KANSAS
  WESTERN NESS COUNTY IN WEST CENTRAL KANSAS
  WESTERN TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 651 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF       
  SEVERE THUNDERSTORM FROM 17 MILES SOUTHWEST OF NESS CITY TO        
  18 MILES SOUTHWEST OF WAKEENEY. THE STORM WERE MOVING NORTH
  ALONG THE LINE AT 35 MPH. THE STORMS WERE PRODUCING DAMAGING
  WIND GUSTS AS THEY DISSIPATED. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,



LAT...LON 3828 10046 3826 9984 3911 9987 3912 10015
          3870 10014 3871 10044

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:58 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 30, 2:58 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT MON JUL 30 2001

FORECAST CHALLENGES ARE PRECIP CHANCES AND RESULTING TEMPS ALL
PERIODS.

12Z UPPER AIR ANALYSIS HAD STRONG SHORTWAVE TROF DIVING SOUTH INTO
PACIFIC NORTHWEST WITH 90KT 250MB AIRREP BEHIND IT. WEAKER JET WAS
ASSOCIATED WITH EXITING EASTERN CONUS TROF. 500MB TEMPS QUITE COOL
WITH THE ONCOMING SYSTEM WITH -20C OVER SOUTHERN BC BUT QUITE WARM
AT KDDC (-5C). MID LEVEL MOISTURE WAS SEEPING BACK NORTH WITH 7C
700MB DEWPOINT OVERHEAD AND MORE JUST TO THE SOUTH. TEMPS HERE
REMAIN TO BE QUITE WARM WITH 18C AT DNR. 850MB BAROCLINIC ZONE WAS
WORKING ITS WAY SOUTH WITH 17Z SURFACE MAP SHOWING COLD FRONT
NEARING THE NEBRASKA PANHANDLE. ALTHOUGH MODEL SOLUTIONS APPEAR TO
BE QUITE SIMILAR, WILL CONTINUE TO FAVOR THE ETA DUE TO RECENT
PERFORMANCE.

WATER VAPOR LOOP APPEARS TO BE SHOWING SHORTWAVE RIDGE APPROACHING
THE HIGH PLAINS THIS AFTERNOON HOWEVER MORNING CONVECTION OVER THE
SOUTHWEST TEXAS PANHANDLE MAY BE TIED TO A WEAK EMBEDDED WAVE OVER
VISIBLE IN THE IMAGERY. OUTFLOW FROM THESE STORMS APPEARS TO BE THE
CAUSE FOR THE CURRENT LINEAR CONVECTION FARTHER NORTHWEST. MID LEVEL
MOISTURE IS INCREASING OVERHEAD WITH CONVECTIVE TEMPERATURES BEING
REACHED OVER MOST LOCATIONS. WILL LIKELY NEED SMALL POP FOR THE
WESTERN ZONES BUT WILL WATCH LATEST TRENDS OVER THE TEXAS PANHANDLE
AS ISSUANCE TIME NEARS. WINDS TO STAY FAIRLY STRONG TONIGHT WITH
SURFACE LOW PUSHING SOUTHEAST AND WOULD EXPECT LOWS AT TO ABOVE LAST
NIGHTS LEVELS.

NORTHWEST TROF PUSHES EAST TUESDAY AND ALONG WITH CONVECTIVE
OUTFLOW, SHOULD PUSH THE FRONT INTO NEBRASKA. MID LEVELS CONTINUE TO
MOISTEN AND WITH BETTER FLOW OVERHEAD, WILL KEEP SMALL POPS GOING IN
THE WESTERN ZONES. A BIT MORE CLOUD COVER MAY KEEP HIGHS A TOUCH
BELOW TODAYS LEVELS WITH WINDS CONTINUING TO BE AT LEAST BREEZY.

FRONT SHOULD CONTINUE SOUTH TUESDAY NIGHT WITH MORE CONVECTION ALONG
AND BEHIND IT. DOUBT THE FRONT WOULD GET TOO FAR SOUTH INTO KANSAS
BY DAWN AND WILL CUT DOWN GOING POPS. FRONT THEN SHOULD STALL OUT
WEDNESDAY AS THE UPPER HIGH BUILDS OVER THE PLAINS. WILL KEEP POPS
GOING HERE BUT BELOW LIKELY LEVELS WITH LITTLE UPPER FLOW TO
ORGANIZE THINGS AND LOW CONFIDENCE ON FRONTAL POSITION AT THIS TIME
FRAME. WITH LAST WEEKS EVENTS IN MIND, WILL NOT DROP HIGH TEMPS TOO
MUCH.

HAVE EXAMINED POSSIBLE HEAT ADVISORY FOR THE SOUTHEAST ZONES BUT
WILL CONTINUE THE STATUS QUO. DEWPOINTS ARE SLOWLY FALLING AND
SHOULD KEEP THINGS JUST BELOW THE NEEDED HEAT INDEX LEVELS.

EXTENDED DISCUSSION...
THE DIAGNOSTICS TODAY INDICATE A CONTINUED TREND TOWARD A WEAK MOIST
PHASE OF THE MADDEN-JULIAN OSCILLATION OF OUTGOING LONGWAVE
RADIATION. THIS IS SUPPORTED BY A CONTINUED AREA OF TROPICAL
CONVECTION WEST OF THE DATE LINE AND THE ONGOING MONSOON OVER THE
INDIAN OCEAN AND THE ASIAN SUBCONTINENT. GLOBAL AVERAGE ANGULAR
MOMENTUM OF THE NORTHERN HEMISPHERE WESTERLIES APPEARS TO BE ON THE
UPSWING AGAIN, BUT REMAINS IN THE NEGATIVE COLUMN. THE GENERAL
NORTHERN HEMISPHERE CIRCULATION PATTERN CONTINUES TO BE FAIRLY
COMPLEX WITH A BASIC HIGH LATITUDE WAVE 3 CONFIGURATION OVER A LOW
LATITUDE WAVE 5-6. THERE CONTINUES TO BE A VISUAL APPEARANCE OF A
TREND TOWARD A WAVE NUMBER TRANSITION WHICH LEADS THIS FORECASTER TO
LOWER THAN NORMAL CONFIDENCE IN THE LATTER PERIODS OF THIS FORECAST.

IN VIEW OF THE ABOVE, IT IS NO SURPRISE TO SEE THE GENERAL NORTHERN
HEMISPHERE CIRCULATION PATTERN FORECAST BY THE MODELS BECOME
INCREASINGLY DISPARATE WITH TIME. THIS IS ESPECIALLY TRUE AT THE
MIDDLE AND HIGH LATITUDES FROM DAY 3 ONWARD. THERE IS A CONSENSUS IN
THE MODELS AT GRADUALLY RETROGRADING THE UPPER LEVEL RIDGE BACK INTO
THE PLAINS REGION. THIS FITS FAIRLY WELL WITH THE ABOVE MENTIONED
REGIME. IT BODES FOR WARMER TEMPERATURES ACROSS THE PLAINS THAN ARE
FORECAST BY THE CURRENT NUMERICAL GUIDANCE AND THE GOING FORECAST.
WILL INCREASE THE HIGHS ACCORDINGLY. IT ALSO ARGUES FOR BASICALLY
DRY FORECAST BUT IF THE SOUTHWEST MONSOON CAN RE-ESTABLISH ITSELF,
DIURNALLY DRIVEN CONVECTIVE FEEDBACK IS A POSSIBILITY AND AM NOT
QUITE READY TO REMOVE THE MENTION OF CONVECTION CONTAINED IN THE
GOING FORECAST FOR THURSDAY AND FRIDAY. WILL HOWEVER ADJUST THE
WORDING SLIGHTLY TO REFLECT THE NOCTURNAL NATURE OF SUCH CONVECTION
AND WILL GO WITH BELOW NORMAL RAINFALL IN THE OUTLOOK PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 074/100 072/096 071 223
GCK 072/098 069/094 068 223
EHA 069/099 068/094 068 222
LBL 074/101 073/097 071 222
HYS 074/100 071/094 070 012
P28 077/101 075/102 074 002

.DDC...NONE.

POAGE/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman51 min
Jul 30, 6:39 PM CDTSevere Thunderstorm WarningDDCFinney51 min
Jul 30, 6:51 PM CDTSevere Thunderstorm WarningDDCNess, Trego39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.